Hail, Geneva
- When
- March 13, 11:58 AM CST
- Where
- Geneva County, 0.69 mi N of Kellys Crossroads
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.070, -85.750
A moist and unstable airmass with steep mid-level lapse rates ahead of a cold front resulted in scattered to numerous showers and thunderstorms. Large hail occurred across southeast Alabama, and sporadic wind damage occurred across the Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A moist and unstable airmass with steep mid-level lapse rates ahead of a cold front resulted in scattered to numerous showers and thunderstorms. Large hail occurred across southeast Alabama, and sporadic wind damage occurred across the Florida panhandle. One tornado occurred in southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 13, 8:30 AM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 1030 AM EDT Thu Mar 13 2025 ...New UPDATE... .UPDATE... Issued at 1019 AM EDT Thu Mar 13 2025 Overall, the forecast is largely on track. Adjustments were made to temperatures and dew points to be more in line with current observations. Interestingly, dew points so far this morning have been on the higher side of guidance and closer to the NBM90. Add in ample sunshine being experienced for most outside of portions of the Emerald Coast and SE Alabama and temperatures were increased to the middle to upper 70s for most locations. We'll continue to watch these trends as an increase in dew points and surface temperatures opens the door for strong to severe storms. Any storms that are able to develop today will be capable of producing large hail and damaging wind, although a tornado or two cannot be entirely ruled out. As such, the Storm Prediction Center (SPC) has maintained the Marginal Risk (Level 1 of 5) of severe weather this afternoon. && .NEAR TERM... (Today and tonight) Issued at 300 AM EDT Thu Mar 13 2025 The main feature to impact our area in the near term will be a mid level shortwave trough that will move from the Mid-South this morning, through our area today, then east towards the east coast tonight. SPC continues the marginal risk for severe weather (level 1 of 5) today from the Florida panhandle and western Big Bend and points north and west through southwest Georgia and southeast Alabama. Patchy fog will start the day off over the eastern Big Bend and I-75 corridor of southwest Georgia and should dissipate by mid morning. Southwest flow will continue the warm air advection today with dewpoints in the upper 50s to lower 60s and highs in the mid 70s. As the shortwave reaches western Alabama and the associated cold mid level temps of -18C to -20C nose into our western area late morning into early afternoon, scattered showers and thunderstorms are expected to develop over the western panhandle and southeast Alabama then move east through the afternoon. Stronger storms will have the potential for hail owing to the steep lapse rates of 7-8 C/km with the colder temps aloft and MLCAPE values of 500-1000 J/kg. Along with large hail, storms that can organize or merge could also produce strong to localized damaging winds. Given the long and straight hodographs, the tornado potential appears low but a brief tornado cannot be ruled out. Heading into the overnight hours tonight, and especially in areas that receive rainfall today, areas of fog are expected to develop. Patchy dense fog is possible from southeast Alabama and the western panhandle east into the Big Bend where there is a 40-60% chance for visibilities of a quarter mile or less around dawn but it will be dependent on if winds can fall to near calm before sunrise. && .SHORT TERM... (Friday through Sunday) Issued at 300 AM EDT Thu Mar 13 2025 A strong severe weather system will move through the deep south and tri-state region over the weekend. This severe weather event will likely be the strongest of the season so far for portions of the forecast area. Friday will be fairly benign across the region as upper level ridging quickly translates over the forecast area and lower-level flow becomes southerly and winds begin to increase. This will bring a moistening trend to the region beginning in the afternoon and lasting into Sunday. The first of two rounds of severe weather will move through the deep south beginning Friday night into Saturday morning. This round is likely to miss the entire forecast area as it quickly skirts off to the north well off to our west. However, some lingering activity along a leftover boundary could lead to isolated showers across our southeast Alabama counties Saturday morning. Severe weather is not likely given a mostly capped environment across our western forecast zones Saturday morning. The main period of concern for our forecast area will be in the evening hours of Saturday and overnight hours into Sunday morning. A strong shortwave embedded in a deep southern US trough will rotate through the south and drive a line of scattered/widespread severe storms along a squall line through the forecast area. The greatest instability and deep-layer shear in our forecast area will be focused across our forecast zones west of the Apalachicola and Flint rivers. While ingredients to support significant severe potential (2"+ hail, 70 mph wind gusts, and the potential for strong, EF2+, tornadoes) will be greatest just west and northwest of our forecast area during the day Saturday, a strong 50-60 knot low-level jet, mixed-layer CAPE of 1500 to 1800 J/kg, and steep mid-level lapse rates will support a continuing threat of scattered to widespread severe storms along a squall line as it begins to move through southeast Alabama and the Panhandle Saturday evening. At this time, all severe modes are probable. As the line pushes east after midnight and crosses east of the Apalachicola/Flint rivers, ingredients will still be there to support a continued threat for severe storms. However, decreasing instability thanks to the cooler waters of the Apalachee Bay could yield a slightly less intense squall line as it moves through the Big Bend. While it's likely the line will become less intense with eastward extent, severe weather ingredients across the Florida Big Bend and southern Georgia are still amongst the highest we've seen in the spring severe weather season so far so folks across these areas should still keep a close eye on conditions and future forecasts, especially given the high likelihood activity moves through during the nighttime hours. All hazards across the Big Bend remain possible as well, but given decreasing instability and more straight line wind profiles it's like the severe threat will become more wind based instead of all-hazards based like is forecast west of the Apalachicola/Flint rivers. Severe threat quickly ends after the squall line passage Sunday and light rain showers will stick around through the afternoon before drier conditions move in for the evening hours. && .LONG TERM... (Sunday night through Wednesday) Issued at 300 AM EDT Thu Mar 13 2025 Surface high pressure moves in behind the front and cooler conditions briefly move in to the forecast area for Monday before the warming trend quickly begins Tuesday and into the middle of the week. No significant weather concerns are expected from Monday through Wednesday. Given the progressive pattern another system is possible next week, but confidence in any particular solution is not high enough to warrant mention in the forecast currently. && .AVIATION... (12Z TAFS) Issued at 512 AM EDT Thu Mar 13 2025 Patchy fog has developed in the FL Big Bend and adjacent southwest GA, including VLD where vsbys have dropped to 1/4SM at times. Further west, mid level clouds are moving in associated with a mid level trough which will impact the area with SHRA/TSRA this afternoon. Vsbys should improve in areas that report fog by mid morning. Convection should develop late this morning or early afternoon first from the FL panhandle and southeast AL then spread east through the remainder of the day. Best chances are further north from DHN/ABY but the remainder of the sites have a chance and thus kept PROB30 ECP/TLH/VLD with tempo at DHN/ABY. Convection will move east this evening with fog and low stratus developing towards 07-09Z. Conditions could be VLIFR at times, especially in areas where winds go calm and areas that receive rain today. && .MARINE... Issued at 300 AM EDT Thu Mar 13 2025 Southerly flow remains in place through at least Sunday morning as a couple of system pass through the area. The first system on Thursday could bring isolated showers and storms to the nearshore waters with near cautionary-level winds. Winds subside a bit Thursday night into Friday before increasing yet again Friday into the weekend. Advisory-level winds are likely with gale force gusts possible. Seas will build to 6 to 9 feet over the weekend in response to the strong winds. Strong to severe storms are possible Saturday night into Sunday with strong winds, waterspouts, and some hail possible. Winds will become westerly to northwesterly behind the front Sunday night into Monday and subside to cautionary levels. && .FIRE WEATHER... Issued at 300 AM EDT Thu Mar 13 2025 Showers and thunderstorms are expected to develop this afternoon across the Florida panhandle and southeast Alabama and move east through the day. Hail, along with gusty and erratic winds, can be expected with the stronger storms. Dry weather returns for Friday, when high mixing heights and brisk southerly transport winds will lead to the potential for pockets of high dispersion, mainly north of I-10. && .HYDROLOGY... Issued at 310 PM EDT Wed Mar 12 2025 Flash Flooding... While some localized heavy downpours are possible Thursday, storms should be progressive enough to mitigate any flash flood concerns. Only about 0.25-0.5 inches of rain is expected for most of the area, though localized totals of 1 to 2 inches are possible. Over the weekend, while most of the storms should be progressive, the storms could briefly get hung up awaiting for the secondary southern shortwave to kick through. Right now, widespread totals of 1-1.5 inches are expected, but reasonable highest totals of 2-4 inches are possible. The Weather Prediction Center has outlined much of the forecast area in a Marginal Risk (level 1 of 4) of excessive rainfall over the weekend. While flash flooding is not a significant concern, some nuisance flooding of normal trouble spots is possible. River Flooding... Currently the Aucilla River at Lamont and the St. Marks River near Newport are in minor flood. The St. Marks is expected to fall below flood stage later today, but the Aucilla will take a couple more days. Ensemble forecasts show that most of the rivers would rise to action stage across the southern half of the forecast area with minor flooding being less of a concern. Coastal Flooding... With prolonged and increasing southerly flow over Apalachee Bay, coastal flooding could become a concern this weekend. It's still too far out to give specific details, but at least minor coastal flood threat appears possible Saturday night into Sunday. More details to come as the timing and strength of strongest winds and high tides becomes more clear. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 76 58 79 59 / 40 40 0 0 Panama City 72 62 75 64 / 40 10 0 10 Dothan 75 59 80 62 / 80 10 10 10 Albany 76 55 79 59 / 70 20 0 0 Valdosta 78 55 81 59 / 50 40 0 0 Cross City 76 53 81 58 / 0 40 0 0 Apalachicola 70 62 71 63 / 20 10 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Scholl SHORT TERM...Dobbs LONG TERM....Dobbs AVIATION...Scholl MARINE...Young FIRE WEATHER...Scholl HYDROLOGY...Young
Special Weather Statement
National Weather Service Tallahassee FL
1230 PM CDT Thu Mar 13 2025
FLZ007-008-131815-
Central Walton FL-North Walton FL-
1230 PM CDT Thu Mar 13 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WALTON COUNTY
THROUGH 115 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 12 miles northeast of Niceville, moving east
at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oakwood Hills, Pleasant Ridge, Eglin Air Force Base, Alpine Heights,
New Home, Mossy Head, and De Funiak Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3073 8639 3083 8616 3056 8616 3059 8639
TIME...MOT...LOC 1729Z 273DEG 10KT 3065 8634
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
58-REESESpecial Weather Statement
National Weather Service Tallahassee FL
154 PM EDT Thu Mar 13 2025
ALZ067-GAZ121-122-131830-
Henry AL-Randolph GA-Clay GA-
154 PM EDT Thu Mar 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY...CLAY AND
SOUTHWESTERN RANDOLPH COUNTIES THROUGH 230 PM EDT/130 PM CDT/...
At 153 PM EDT/1253 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Abbeville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shorterville, Walter F. George Lock And Dam, Walter F George Lake,
Standleys Store, Watson Crossroads, Scottsboro Crossroads, Double
Bridges, Pecan, Thomas Mill Creek, Bellville, Jones Crossing, Bethel,
Cotton Hill, Fort Gaines-Clay Airport, Days Crossroads, Harrisons
Mill, Zetto, Otho, Moores Crossroads, and Garnersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3166 8486 3153 8488 3155 8514 3157 8527
3170 8527 3170 8522 3171 8521 3174 8521
3176 8515 3178 8497 3178 8491 3179 8491
3179 8489
TIME...MOT...LOC 1753Z 265DEG 21KT 3165 8520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
97-OLIVERThe Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in Coffee County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239390, 1239391, 1239392, 1239393, 1239394, 1239395, 1239396, 1239397, 1239398.